Topic: Ascites

I haven't posted in awhile although I have been writing on our blog, joesinformation.blogspot.com.  but I have a question I don't want the whole family to read.  Joe started getting ascites in April after he was so sick with a blood infection and internal bleeding.  Now he has had to have it drained twice in the last month taking off 2 liters the first time and 3 just last week.  We are awaiting the results of a cat scan.  He has mets to the liver, lungs and spleen.  He is on Gemzar and Xeloda.  They started him on Lasix a few weeks ago but it doesn't seem to be helping the ascites although it is helping the swelling in his feet and ankles.  Has anyone else had results with diuretics for ascites?  Also once that symptom starts, does it mean we are losing the battle and we only have months?  I know no one knows for sure but I see this as a bad sign. I am a former nurse.  Sometimes that is a good thing because I can see symptoms early.  Other  times it is bad because I know what is coming.  I am joining  a caregivers support group in September which I think will be helpful. We have been at this two years + and I know I need to keep my spirits up to deal with this but sometimes you just want not to worry for a little.  Any advice would be helpful.  Mary Anne

Re: Ascites

Well, we got the results of the cat scan and it shows no progression of the disease and no new areas - just more ascites.  I am still wondering if people have had luck with diuretics helping with the ascites and if this is a sign that things are going downhill.  any info would be helpful.  mary anne

Re: Ascites

Mary Anne,

I don't have much experience with this but found this article online by putting in a search in Yahoo for ascites and prognosis:

http://www.emedicine.com/med/topic173.htm

Patty

Re: Ascites

HiMmary Anne,  Sorry Joe is having problems with asicites.  I have has fluid retention inmy right cavity around my lung and have been taking (lasix) Furosemide tablets 20mg twice a day and also potassium tablets one 500 mg once a day .  As you know the lasix encourage s the kidneys to excrete more fluids, therefore pulling from the body and because of the constant rotation of fluids your prone to loose your potassium balance. As a nurse you no the importance of keeping your potassium levels up.  This is the second time I've had fluid build with the itchy ascites.  My oncologist says it is disease realated, however I told him I believe it was the gemzar causing it.  I've been on gemzar twice and had fliud /ascites both times.  I found it improtant to drink plenty off fluids to keep the kidneys producing and excreting urine.  I feel this has benefitted me on both ocassions.  I'm not due for another check up until late October but I have noticed my fluid retention lesson and feel what I'm doing is working.  Also another contributor has been a lot of walking.  So, that is my story and my opinion.  If ther is still fluid retention going on ,I'm not feeling it and it is nothing bothering me with any itchy feeling.  I initial was takingone furosemide daily and themn bumped up to twice daily as one was doing the trick.  Wish Joe the best!  I know hoe uncomfortable and was painfull for awhile with me. He has to continually visualize the fluid /urine flowing. I just added that as it helps me.  I don't know if your into meditation and visuliazation techniques or not.

God Bless,
Jeff G.

Take it to the Limit,One More Time! (Eagles)

5

Re: Ascites

Dear MaryAnne -- I'll share my husband Brad's experience with ascites.  Keep in mind that it was just his experience and some of my opinions along with the doc opinions.  Joe's experience may be completely different and hopeful.

Brad began the battle of fluid buildup in April, but it was in his chest cavity, which made it difficult for Brad to breathe.  A thoracic surgeon did a procedure that was able to keep the fluid from building in the chest cavity.
From there, the fluid collected in his abdomen.  The oncologist said the buildup was from the tumors which had spread to his chest and abdominal areas. 

Brad had paracentesis (removing the fluid) every week for about 2 months, each time tapping off 5 liters.   It made him more comfortable and he was able to eat a bit better without the pressure on his diaphragm.  He was put on Lasix which  reduced the swelling in his legs minimally and did nothing in reducing the abdominal fluid.  As Jeff said, Lasix pulls out the potassium, so Brad was taking potassium along with the Lasix.  Unfortunately the potassium levels became so high he was admitted to the hospital where they put him on a medication to purge the body of potassium.

Brad's kidneys and liver began failing.  He had sepsis.   It became a vicious cycle.  Tapping off the belly fluid causes dehydration according to the doc, but it was necessary for Brad's comfort and ability to eat and drink.  IV hydration just added to the body fluid buildup.   Ultimately, his doctors said that his body was shutting down, that there was nothing left for them to do.  They sent us home with hospice care.  Brad passed away on August 17.

The one thing that really made Brad more comfortable was having the fluid drained.  I hope that it continues in that way for Joe as well.  My heart is with you MaryAnne.  I know what you're going through.  Wishing you only the best.
Diane

Re: Ascites

Hi Diane, I just wanted to pass on my condolences for the lost of your husband Brad.  May God's strenght and peace be with you.

God Bless,
Jeff G.

Take it to the Limit,One More Time! (Eagles)

Re: Ascites

Maryanne,

My husband, John, has ascites also.  He gets drained every 5 days and they pull anywhere between 3 - 7 liters each time.  Today's draining was 6.75 liters.  He always feels much better for at least 3 days, then on the 4th day he must take hydrocodone for the 'discomfort'.  His ascites started 4 days after his liver biopsy, although the doctor says that is just a coincidence. 

Initially, the fluid was draining out of the hole where the biopsy was, then that healed up and now he has the paracentisis.  No one can tell us if it will stop, that is the most frustrating part.  John says if we can get it to stop, then he can start to gain weight and go back to work.  He is so weak from both chemo and paracentisys, he can't stay sitting up for more than an hour.

He's only 39 and this is his second bout with cancer, first one was in 2006, Non-Hodgkins Lymphoma, he's still in remission for it, ironically enough.

Best wishes to you!

Christine B.